Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 19, NWS Twin Cities, MN

April 23, 2022Le Sueur County, Nicollet County, Sibley County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 23, 2022, 7:37 AM CDT for Le Sueur County, Nicollet County, Sibley County, Minnesota. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2022, 7:37 AM CDT (12:37 UTC)
Expired
Apr 23, 2022, 8:00 AM CDT
In force
23 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Le Sueur County, MN, Nicollet County, MN, Sibley County, MN

The radar

The Minneapolis radar (KMPX), 60 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 7:52 AM CDTHAIL 12 W Le Sueur, MN
Apr 23, 7:55 AM CDTHAIL 1Henderson, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 463 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-785 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
463 m²/s²
0-3 km storm-relative helicity
548 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

513 
WUUS53 KMPX 231237
SVRMPX
MNC079-103-143-231300-
/O.NEW.KMPX.SV.W.0019.220423T1237Z-220423T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
737 AM CDT Sat Apr 23 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Le Sueur County in south central Minnesota...
  Eastern Sibley County in central Minnesota...
  Eastern Nicollet County in south central Minnesota...

* Until 800 AM CDT.

* At 736 AM CDT, a severe thunderstorm was located over Nicollet, or
  12 miles northwest of Mankato, moving northeast at 65 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Le Sueur around 750 AM CDT.
  Henderson around 755 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4420 9414 4420 9418 4428 9434 4468 9406
      4461 9386 4459 9389 4456 9390 4455 9389
      4454 9366 4418 9412
TIME...MOT...LOC 1236Z 214DEG 58KT 4430 9417 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDH
2 follow-up statements
499 
WWUS53 KMPX 231250
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
750 AM CDT Sat Apr 23 2022

MNC079-103-143-231300-
/O.CON.KMPX.SV.W.0019.000000T0000Z-220423T1300Z/
Le Sueur MN-Sibley MN-Nicollet MN-
750 AM CDT Sat Apr 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR NORTHWESTERN LE SUEUR...EASTERN SIBLEY AND NORTHEASTERN NICOLLET
COUNTIES...

At 749 AM CDT, a severe thunderstorm was located near Le Sueur, or 19
miles north of Mankato, moving northeast at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Henderson around 755 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4435 9400 4443 9424 4468 9406 4461 9386
      4459 9389 4456 9390 4455 9389 4454 9372
      4451 9375
TIME...MOT...LOC 1249Z 209DEG 54KT 4444 9399 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDH
180 
WWUS53 KMPX 231255
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
755 AM CDT Sat Apr 23 2022

MNC079-103-143-231304-
/O.EXP.KMPX.SV.W.0019.000000T0000Z-220423T1300Z/
Le Sueur MN-Sibley MN-Nicollet MN-
755 AM CDT Sat Apr 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LE SUEUR...
EASTERN SIBLEY AND NORTHEASTERN NICOLLET COUNTIES WILL EXPIRE AT 800
AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4435 9400 4443 9424 4468 9406 4461 9386
      4459 9389 4456 9390 4455 9389 4454 9372
      4451 9375
TIME...MOT...LOC 1254Z 214DEG 58KT 4447 9396 

$$

TDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:33 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 23, 6:33 AM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
633 AM CDT Sat Apr 23 2022

.UPDATED for 12Z Aviation Discussion...
Issued at 627 AM CDT Sat Apr 23 2022

&&

.DISCUSSION...(Today through Friday)
Issued at 246 AM CDT Sat Apr 23 2022

KEY MESSAGES:

- Southerly winds gusting 40 to 50 mph are expected in western and
  southern MN today.

- Scattered thunderstorms remain possible this afternoon and evening
  as a cold front moves through. A few storms could be severe, but a
  significant and widespread severe weather event is not
  anticipated.

- Near record lows expected Tuesday and Wednesday morning.

TODAY...Strong winds, warm temperatures, and potential for a few
strong to severe storms are the three talking points for today.
Southerly winds will increase during the day. The strongest gusts
will be across western and southern Minnesota, so have expanded the
wind advisory to include a few more counties. These southerly winds
will advect warm air across the region. Forecast guidance continues
to show low 70s for highs this afternoon, which would be the first 70
degree day of the season (and unfortunately likely the last for a
while).

As for the severe threat, expect a decaying area of showers and
thunderstorms to approach from the southwest this morning. As of 3AM,
these storms were located in central Nebraska, but the latest
lightning trend is already showing a weakening. This is expected to
continue as the race ahead and outrun the instability. Given the
strong winds just above the surface, could see some gusty winds with
any showers or thunderstorm this morning. The second round of
precipitation will come later this afternoon, and this is the main
reason the Storm Prediction Center continues its slight risk of
severe weather across much of the region. HiRes models, including all
four members of the 03Z HopWrf do show a scattered line of convection
developing across western Minnesota early this afternoon. The 06Z
HRRR is starting to depict this as well, and the statistical severe
model does show increasing probability of severe weather at 18Z this
afternoon. The shear is very strong, but the instability is narrow.
It does however seem to be trending a little higher on the latest
RAP. Overall the main threat continues to be damaging wind given the
strong synoptic winds aloft, and the overall high shear environment.
However, there is potential for rotating storms, and perhaps some low
top supercells across west central Minnesota. These storms could
produce a few tornadoes, which is why SPC has the 5% tornado area.
The hodographs still look rather linear as mentioned in the previous
discussion, but still can't rule out some rotating updrafts.

SUNDAY THROUGH FRIDAY...No significant changes from the previous
forecast. The cold front will push through bringing west/northwest
winds, and cold air advection will persist across the region Sunday
through Tuesday. Temperatures will be well below normal, with near
record lows possible Tuesday and Wednesday morning. Wind finally
become easterly on Wednesday, but this is in response to another
shortwave trough brining small chances for showers Wednesday night
into Thursday. This pattern continues into next weekend, meaning
cooler weather, and small chances for rain. It's possible that some
thunderstorms could develop along I-90, but confidence is low at this
time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 627 AM CDT Sat Apr 23 2022

Rather complex TAF period. Expect mainly VFR conditions this morning
and early this afternoon with strong southerly winds and some wind
shear/turbulence. There is a chance for a few showers and even some
thunderstorms this morning, but those should weaken over the next few
hours. Later this afternoon we could see a broken line of showers and
thunderstorms push up through the region ahead of a cold front. Winds
will become west/southwest behind this front, with MVFR ceilings to
follow for Sunday.

KMSP...

Continued to hold off on the precip in the TAF this morning. The
showers and thunderstorms to the southwest should weaken throughout
the morning. If they do hold together, showers is much more likely
than thunder. Later this afternoon a broken line of showers and
thunderstorms is expected to develop. These could produce gusty winds
and some hail, so have a TEMPO in the TAF.

/OUTLOOK FOR KMSP/
Sun...VFR with MVFR after 18Z. Wind W 10-20G35kt. Crosswinds
possible.
Mon...VFR. Wind NW 10-15G20 kts.
Tue...VFR. Wind NW 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Advisory until 7 PM CDT this evening for Blue Earth-Brown-
     Chippewa-Faribault-Freeborn-Kandiyohi-Lac Qui Parle-Le Sueur-
     Martin-Nicollet-Pope-Redwood-Renville-Sibley-Steele-Stevens-
     Swift-Waseca-Watonwan-Yellow Medicine.

WI...None.
&&

DISCUSSION...JRB
AVIATION...JRB
Hazardous weather outlook, Apr 23, 5:08 AM CDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
508 AM CDT Sat Apr 23 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
508 AM CDT Sat Apr 23 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Widespread southerly wind gusts of 40 to 50 mph this afternoon. A
Wind Advisory is in effect for much of southwestern and southern
Minnesota.

Scattered thunderstorms will be possible this afternoon into the
evening. A few of these could be severe with strong winds as the
primary risk, along with a brief tornado or two. The storms will
be fast-moving with a storm motion to the north near 60 mph
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed later today.

jrb

In the hours before

Special weather statement, Apr 23, 6:48 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
648 AM CDT Sat Apr 23 2022

MNZ091-231230-
Martin MN-
648 AM CDT Sat Apr 23 2022

...A strong thunderstorm will impact portions of Martin County
through 730 AM CDT...

At 647 AM CDT, Doppler radar was tracking a strong thunderstorm near
Estherville, moving north at 60 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Ceylon around 655 AM CDT.
  Sherburn around 700 AM CDT.
  Welcome around 705 AM CDT.

Other locations in the path of this storm include Trimont.

This includes Interstate 90 between mile markers 82 and 103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4351 9485 4385 9485 4385 9437 4350 9447
TIME...MOT...LOC 1147Z 192DEG 52KT 4346 9480

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JRB
Special weather statement, Apr 23, 7:16 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
716 AM CDT Sat Apr 23 2022

MNZ074-075-082-083-231245-
Brown MN-Blue Earth MN-Watonwan MN-Nicollet MN-
716 AM CDT Sat Apr 23 2022

...A strong thunderstorm will impact portions of southeastern Brown,
northwestern Blue Earth, Watonwan and southeastern Nicollet Counties
through 745 AM CDT...

At 715 AM CDT, Doppler radar was tracking a strong thunderstorm near
Madelia, or 19 miles south of New Ulm, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Madelia around 720 AM CDT.
  Hanska around 725 AM CDT.

Other locations in the path of this storm include Courtland.

This includes the following highways...
 U.S. Highway 14 between mile markers 95 and 117, and between mile
markers 121 and 129.
 U.S. Highway 169 between mile markers 40 and 50, and near mile
marker 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4385 9486 4411 9486 4439 9454 4420 9401
      4385 9437
TIME...MOT...LOC 1215Z 211DEG 43KT 4402 9449

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 6:48 AM CDTSpecial Weather StatementMPXMartin42 min
Apr 23, 7:16 AM CDTSpecial Weather StatementMPXWatonwan29 min
Apr 23, 7:44 AM CDTSpecial Weather StatementMPXNicollet31 min
Apr 23, 7:47 AM CDTSpecial Weather StatementMPXMeeker28 min
Apr 23, 8:00 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Waseca30 min
Apr 23, 8:01 AM CDTSpecial Weather StatementMPXCarver, McLeod, Sibley44 min
Apr 23, 8:13 AM CDTSpecial Weather StatementMPXWright32 min
Apr 23, 8:31 AM CDTSpecial Weather StatementMPXScott14 min
Apr 23, 8:45 AM CDTSpecial Weather StatementMPXRamsey30 min
Apr 23, 8:46 AM CDTSpecial Weather StatementMPXBenton, Mille Lacs29 min
Apr 23, 9:07 AM CDTSpecial Weather StatementMPXAnoka, Chisago38 min
Apr 23, 9:09 AM CDTSpecial Weather StatementMPXKanabec36 min
Apr 23, 5:26 PM CDTSpecial Weather StatementMPXCarver34 min
Apr 23, 5:50 PM CDTSpecial Weather StatementMPXBlue Earth, Faribault25 min
Apr 23, 6:20 PM CDTSpecial Weather StatementMPXLe Sueur, Scott, Waseca40 min
Apr 23, 6:56 PM CDTSpecial Weather StatementMPXAnoka34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.